Journal of Lie Theory EMIS ELibM Electronic Journals Journal of Lie Theory
Vol. 14, No. 2, pp. 395--425 (2004)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Variationality of four-dimensional Lie group connections

R. Ghanam, G. Thompson, and E. J. Miller

Ryad Ghanam
Department of Mathematics
University of Pittsburgh at Greensburg
Greensburg, PA 15601, USA
G. Thompson, and E.J. Miller
Department of Mathematics
University of Toledo
Toledo, OH 43606, USA

Abstract: Following on from previous work by one of the authors on dimensions two and three, this paper gives a comprehensive analysis of the inverse problem of Lagrangian dynamics for the geodesic equations of the canonical linear connection on Lie groups of dimension four. Starting from the Lie algebra, in every case a faithful four-dimensional representation of the algebra is given as well as one in terms of vector fields and a representation of the linear group of which the given algebra is its Lie algebra. In each case the geodesic equations are calculated as a starting point for the inverse problem. Some results about first integrals of the geodesics are obtained. It is found that in three classes of algebra, there are algebraic obstructions to the existence of a Lagrangian, which can be determined directly from the Lie algebra without the need for any representation. In all other cases there are Lagrangians and indeed whole families of them. In many cases a formula for the most general Hessian of a Lagrangian is obtained. \hfill\break {\eightsl AMS Subject classification}: 70H30,70H06,70H03,53B40,53C60,57S25. \hfill\break {\eightsl Key Words}: canonical symmetric connection, Lie group, Lie algebra, Euler-Lagrange equations, Lagrangian, first integral of geodesic

Full text of the article:

Electronic version published on: 1 Sep 2004. This page was last modified: 1 Sep 2004.

© 2004 Heldermann Verlag
© 2004 ELibM and FIZ Karlsruhe / Zentralblatt MATH for the EMIS Electronic Edition